Alert archive / Virginia / Flash Flood Watches in 2013

Flash Flood Watch 11, NWS Blacksburg, VA

July 13, 201314 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this flash flood watch at Jul 13, 2013, 3:48 AM EDT for 14 counties in Virginia; 6 counties in North Carolina. It took effect at Jul 13, 2013, 12:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2013, 3:48 AM EDT (07:48 UTC)
In effect from
Jul 13, 2013, 12:00 PM EDT
Expired
Jul 14, 2013, 12:30 AM EDT
In force
13 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 7:08 PM EDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 12, 7:08 PM EDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT FRI JUL 12 2013

.SYNOPSIS...
UPPER LOW PRESSURE OVER WEST VIRGINIA WILL DRIFT WEST
TONIGHT...THEN THEN SLOWLY DRIFT WEST INTO KENTUCKY AND TENNESSEE
DURING THE WEEKEND. MEANWHILE...HIGH PRESSURE ALOFT WILL BUILD
WESTWARD FROM THE WESTERN ATLANTIC INTO THE MID- ATLANTIC REGION
BY EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND...BUT SHOULD DIMINISH SOME NEXT WEEK AND
BECOME MORE ISOLATED AND TYPICAL OF SUMMER EARLY NEXT WEEK AS THE
UPPER RIDGE BUILDS OVER THE AREA.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 655 PM EDT FRIDAY...

DEVELOPMENT OF A GENEROUS COVERAGE OF SHOWERS AND STORMS ACROSS
CENTRAL AND EASTERN PARTS OF THE REGION IS NOT PANNING OUT
CURRENTLY. HAVE GREATLY REDUCED THE CHANCE OF PRECIPITATION
THROUGH THE EVENING HOURS. HOWEVER...ANY ISOLATED SHOWER OR
STORMS THAT DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY
HEAVY RAIN OVER AN ALREADY SATURATED GROUND. MODEL GUIDANCE STILL
IS OFFERING A SOLTUION THAT BRINGS LOW LEVEL WINDS MORE AROUND TO
THE SOUTHEAST OR EAST BY LATE TONIGHT...ALONG WITH A WAVE OF
MOISTURE THAT PRODUCES PRECIPITATION ACROSS MOSTLY EASTERN...BUT
ALSO PARTS OF THE CENTRAL AND WESTERN SECTIONS OF THE REGION. ANY
HEAVY CELL WITHIN THIS EXPECTED PRECIPITATION WILL ALSO HAVE THE
POTENTIAL FOR VERY HEAVY RAIN AND FLASH FLOODING. WILL ALLOW THE
FLASH FLOOD WATCH TO CONTINUE...BUT ITS TIMING EMPHASIS WILL NOW
BE TOWARD THE TAIL END OF THE EVENT...WITH FLASH FLOODING DURING
THE FRONT END CONFINED TO VERY ISOLATED ACTIVITY THROUGH THE
EVENING.

HAVE ADJUSTED HOURLY TEMPERATURE...DEW POINT...SKY COVER AND WIND
CONDITIONS BASED UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS
THROUGH THE EVNEING HOURS.

AS OF 320 PM EDT FRIDAY...

FLASH FLOOD WATCH CONTINUES UNTIL 8 AM SATURDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS
WILL CONTINUE INTO TONIGHT. WITH PWAT STILL RELATIVELY HIGH...LOW
FFG(LESS THAN 1.0 INCH/HR IN SOME COUNTY) AND VERY WET
GROUND (RECENT RAINS)...THE POTENTIAL FOR FLASH FLOODING
CONTINUES THIS AFTERNOON INTO TONIGHT. HRRR AND RAP
FOCUS CONVECTION ON THE SOUTHERN BLUE RIDGE AND EASTWARD THIS
EVENING...THEN TAPER OFF OVERNIGHT INTO SATURDAY MORNING. GFS AND
NAM SEEM TO KEEP THE AXIS OF HEAVIER PRECIPITATION FURTHER EAST.
KEEP THE HIGHEST POPS THIS EVENING INTO TONIGHT...THEN DECREASE
POPS OVERNIGHT. EXPECTED SHOWERS TO LINGER INTO THE OVERNIGHT
HOURS WITH AREAS OF FOG. LOW TEMPERATURES TONIGHT WILL RANGE FROM
THE UPPER 50S IN THE MOUNTAINS TO THE UPPER 60S IN THE SOUTHEAST.
ON SATURDAY...THE CLOSED MID/UPR LOW WILL BE OVER KY AND IS
PROGGED TO DRIFT W REACHING THE MISS RIVER VALLEY BY 00Z SUNDAY.
PLENTY OF MOISTURE AND WEAK MID LEVEL VORTICITY CENTERS MOVE
ACROSS THE REGION DURING THE AFTERNOON AND EVENING CREATING
SCATTERED SHOWERS AND THUNDERSTORMS. ADDITIONAL FLASH FLOOD
WATCHES MAY BE ISSUED THIS WEEKEND.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 300 PM EDT FRIDAY...

BY SUNDAY MORNING...MOST OF THE MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT THAT THE UPPER LEVEL LOW WILL BE POSITIONED SOMEWHERE IN
THE MISSISSIPPI VALLEY WITH AN UPPER LEVEL HIGH BUILDING IN THE MID-
ATLANTIC REGION.  WHILE THE DEEPEST MOISTURE WILL BE PULLED WEST OF
OUR FORECAST AREA...A WEAK SOUTHEAST LOW LEVEL FLOW AND WEAK WAVES
MOVING UNDER THE SOUTHERN PERIPHERY OF THE UPPER LEVEL HIGH WILL
BRING SCATTERED SHOWERS AND STORMS. PLACED THE HIGHEST POPS ALONG
THOSE FAVORED UPSLOPE EAST FACING SLOPES ALONG THE SOUTHERN BLUE
RIDGE.

DRIER AIR FINALLY ARRIVES SUNDAY NIGHT AND MONDAY AS PWATS FALL TO
UNDER 1.5 INCHES UNDER THE EXPANDING UPPER LEVEL RIDGE. WHILE
ISOLATED CONVECTION IS POSSIBLE IN THE MOUNTAINS...MOST AREAS WILL
BE DRY. WITH THE BUILDING RIDGE AND WARMING 850MB TEMPS...LEANED
TOWARD THE WARMER GFS GUIDANCE FOR FORECAST HIGHS.

CONTINUED VERY WARM TUESDAY...WITH SLIGHTLY INCREASED COVERAGE IN
SHOWERS AND STORMS IN THE MOUNTAINS AS PWATS INCREASE AND THE HINT
OF A WEAK UPPER LEVEL WAVE DRIFTS SOUTH UNDER THE UPPER RIDGE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 PM EDT FRIDAY...

THE LONG RANGE DETERMINISTIC AND ENSEMBLE MODELS ARE IN GOOD
AGREEMENT THAT AN LARGE UPPER RIDGE...AS STRONG AS 598DM...WILL OVER
OUR FORECAST AREA THROUGH THE LONG TERM PERIOD...WITH THE RIDGE
DAMPENING BY LATE IN THE WEEK AS A BROAD TROF FORMS IN EASTERN
CANADA.

TEMPERATURES WILL BE ABOVE NORMAL WITH GEFS ENSEMBLES SHOWING 850MB
TEMPS 1-2 STANDARD DEVIATIONS ABV AVERAGE AND 500MB HEIGHTS ALSO 1-2
SD ABOVE AVERAGE. INCREASED HIGHS A DEGREE OR TWO DURING THE LONG
TERM PERIOD. WHILE THE UPPER RIDGE WEAKENS LATE THE WEEK...A MORE
WESTERLY (DOWNSLOPING) COMPONENT TO THE WIND WILL KEEP TEMPS ABV
NORMAL.

EXPECT PRECIP TO BE DRIVEN BY DAYTIME HEATING...AND MAINLY CONFINED
TO THE MOUNTAINS. PWATS INCREASE FROM 1.5 TO GREATER THAN 2.0 INCHES
BY LATE IN THE WEEK...SO WHILE THE COVERAGE WILL BE WIDELY SCATTERED
SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

CLOSED UPPER LOW OVER THE AREA SCHEDULED TO RETROGRADE TO MIDWEST
OVER THE NEXT FEW DAYS. SCT-BKN MVFR CLOUDS WITH POCKETS OF IFR
IN CONVECTION AND AREAS OF FOG.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS
EXPECTED THIS AFTERNOON INTO TONIGHT. BELIEVE THE TRENDS WILL BE
SIMILAR TO PREVIOUS DAYS IN A WEAKLY FORCED ENVIRONMENT. KLWB
HAS THE BEST CHANCE OF A THUNDERSTORM THIS AFTERNOON.

AS UPPER LOW BEGINS ITS WWD TREK...A SHORTWAVE WILL DRIFT OVER
THE AREA TONIGHT WITH FLOW BECOMING SELY. THIS SHOULD KEEP
SHOWERS IN THE AREA FOR THE OVERNIGHT. MODELS ALSO SHOW MOISTURE
SUCKING BACK WWD AS THE LOW MOVES...AND THIS SHOULD LEAD TO
IFR/LIFR CONDITIONS DEVELOPING OVERNIGHT.

.AVIATION EXTENDED...

DEEP EASTERLY FLOW CONTINUES INTO SATURDAY WITH WIDESPREAD SHOWERS
EXPECTED. SUNDAY THROUGH TUESDAY EXPECT A DAILY AFTERNOON AND
EVENING THREAT OF SHOWERS AND THUNDERSTORMS WITH EARLY MORNING IFR
BR/FG...BUT OVERALL IMPROVED CONDITIONS WITH MUCH MORE VFR THAN
CURRENT.

&&

.HYDROLOGY...
AS OF 705 PM EDT FRIDAY...

FLASH FLOOD WATCH CONTINUES THIS EVENING AND OVERNIGHT...BUT OTHER
THAN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE FOCUS FOR THE
FLASH FLOOD CONCERN HAS SHIFTED TO LATE TONIGHT WHEN PRECIPITATION
IS EXPECTED TO ARRIVE ACROSS EASTERN PARTS OF THE AREA. THIS
EVENING...ISOLATED SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN
PARTS OF THE WATCH AREA MAY PRODUCE ENOUGH HEAVY RAIN TO PROMPT
FLASH FLOODING...ESPECIALLY IF THE CELLS ARE SLOW MOVING.

AS OF 120 PM EDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES THROUGH 8 AM EDT SATURDAY. GIVEN
THE EXPECTED WET PATTERN...IT MAY BE NECESSARY TO EXTEND INTO
SUNDAY MORNING...BUT HAVE DECIDED TO TAKE THIS ON A DAY-BY-DAY
BASIS. WE WILL EVENTUALLY GET OUT OF THIS PATTERN...BUT IT COULD
BE MONDAY BEFORE THAT HAPPENS IN EARNEST. IN THE MEANTIME...FFG
VALUES ARE EXTREMELY LOW AND ALTHOUGH INTENSE/ROBUST CONVECTION
SHOULD BE LESS WIDESPREAD TODAY...RAIN WILL BE OCCURRING OVER
AREAS THAT ARE EXCESSIVELY SATURATED AND SIMPLY CANNOT TAKE ANY
MORE RAINFALL AT ALL.

RIVER FLOOD WARNING IS CANCELLED FOR THE DAN RIVER NEAR DANVILLE.

FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING RIVERS IN
VIRGINIA...DAN RIVER NEAR PACES...MINOR FLOODING IS FORECAST.
MINOR FLOODING IS ALSO OCCURING ALONG THE ROANOKE RIVER AT
RANDOLPH...DAN RIVER AT SOUTH BOSTON. REFER TO LATEST FLOOD
WARNINGS...RIVER FLOOD WARNINGS AND FLOOD STATEMENTS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ009-012>018-
     022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NCZ001>006-
     018>020.
WV...NONE.

&&

SYNOPSIS...KK/RAB
NEAR TERM...DS/KK
SHORT TERM...PH
LONG TERM...PH
AVIATION...KK/MBS/RAB
HYDROLOGY...DS/KK/RAB
Hazardous weather outlook, Jul 12, 3:43 PM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT FRI JUL 12 2013

VAZ007-010-011-019-020-WVZ042>045-131000-
TAZEWELL-BLAND-GILES-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
343 PM EDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW OF THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY
RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD
WATCH WILL LIKELY BE NEEDED DURING THIS TIME FRAME. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH
WEDNESDAY APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>018-022>024-032>035-043>047-058-059-
131000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
343 PM EDT FRI JUL 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING
AND INTO THE OVERNIGHT HOURS. THE GROUND ACROSS THE REGION IS
TOTALLY SATURATED FROM PERSISTENT HEAVY RAINFALL DURING THE LAST
COUPLE OF WEEKS. LOCATIONS THAT EXPERIENCE THUNDERSTORMS WITH
HEAVY RAINFALL WILL LIKELY EXPERIENCE FLASH FLOODING QUICKLY
THEREAFTER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY
RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD
WATCH MAY BE NEEDED DURING THE WEEKEND. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH
WEDNESDAY APPEARS LOW AT THIS TIME.

RAINFALL REPORTS ARE APPRECIATED AND CAN BE SENT TO THE
BLACKSBURG FORECAST OFFICE VIA OUR WEB
SITE...FACEBOOK...TWITTER...OR PHONED INTO THE NATIONAL WEATHER
SERVICE AT 1...8 6 6...2 1 5...4 3 2 4.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:13 PM EDTAreal Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Jul 12, 8:08 PM EDTSpecial Weather StatementRNKWatauga37 min
Jul 12, 8:31 PM EDTSpecial Weather StatementRNKWatauga29 min
Jul 12, 9:04 PM EDTSpecial Weather StatementRNKAshe26 min
Jul 12, 9:45 PM EDTSpecial Weather StatementRNKAshe45 min

Nearby

Flash Flood Watches in Virginia, 2013Flash Flood Watches in North Carolina, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.